Illinois, 2014Flooding in Illinois, February 24 to 28, 2014
February 24 to 28, 2014 · NWS PAH · 3 events in 3 counties and zones
Minor river flooding occurred in response to a combination of snowmelt and heavy rain. A warm front lifted north, helping temperatures reach near 70 degrees by the 20th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Minor river flooding occurred in response to a combination of snowmelt and heavy rain. A warm front lifted north, helping temperatures reach near 70 degrees by the 20th. Ice and snowmelt ran off into the rivers. This runoff, combined with heavy showers and thunderstorms ahead of a cold front, caused rises in the rivers.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 24, 10:58 AM CST, 2 hours 17 minutes earlier.
Area forecast discussion, Feb 24, 10:58 AM CST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1058 AM CST Mon Feb 24 2014
.SHORT TERM...(Today through Wednesday)
ISSUED AT 208 AM CST MON FEB 24 2014
A cold short term forecast will be primarily a dry one, with one
exception. A reinforcing shot of cold air comes Tuesday night, and
with it, a chance of pcpn. Layered thicknesses support all snow,
and a few hundredths of an inch qpf means measurable pops and
possibly a dusting. Will make these adjustments to the grids
accordingly. Otherwise anticipate a continuation of our cold
'winter' with 40s and teens/20s the rule thru the period.
.LONG TERM...(Wednesday Night through Monday Night)
ISSUED AT 340 AM CST MON FEB 24 2014
As this week's forecast has evolved and moved through the extended
forecast period, the challenge has been trying to threat the
needle between the northern and southern wind streams that bisect
the nation. The seemingly semi-permanent cyclonic vortex northeast
of the Great Lakes and the California coastal ridge axis have
oriented a west-northwest flow across the WFO PAH forecast area.
Run to run numerical model differences with channeled vorticity
associated with sheared out shortwaves in the northern stream or
minor shortwaves riding over the western U.S. ridge continue to
create some timing/spatial differences on potential precipitation
scenarios.
Despite these variations, two items remain consistent. The first
is the impact of the peak cold air advection Monday and Tuesday,
leading to the coldest day of the week on Wednesday morning. The
second is the more prolonged, but lower PoP events Friday and
Friday night, then again next Sunday into Monday. The
precipitation events moving into next weekend are impacted by a
prominent shortwave moving into the west coast, that temporarily
pushes the ridge into the eastern Pacific and generates southwest
flow aloft over the WFO PAH forecast area, creating greater
baroclinicity in the vicinity of the inverted trough in the Lower
Mississippi valley. With cold air still in place, had to consider
a rain, snow, rain/snow mix during this time period.
&&
.AVIATION...
ISSUED AT 1058 AM CST MON FEB 24 2014
VFR conditions through tonight. Generally NNE winds below 10 kts
with occasional mid and high clouds.
&&
.FIRE WEATHER...
ISSUED AT 340 AM CST MON FEB 24 2014
It appears that the more significant element this week will be the
minimum daytime relative humidity. The expected minimum relative
humidity for today (Monday) is somewhat lower than what has been
previously forecast, running into the 20-30 percent range now. The
more consistent signal for low relative humidity is Wednesday,
where minimum daytime relative humidity values are still expected
to fall into the 15 to 25 percent range. There was previously
lower Relative Humidity values for Thursday and Friday, but RH's
have become somewhat inconsistent. Will have to monitor and act
accordingly.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
Hazardous weather outlook, Feb 24, 3:02 AM CST, 10 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
302 AM CST MON FEB 24 2014
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-251100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
302 AM CST MON FEB 24 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
LIGHT DUSTINGS OF SNOW ARE POSSIBLE TUESDAY NIGHT...FRIDAY...AND
FRIDAY NIGHT AS WEAK WEATHER SYSTEMS CROSS THE AREA WITH
REINFORCING SHOTS OF COLD AIR.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Feb 24, 9:07 AM CST, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
907 AM CST MON FEB 24 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND DMG 2 WSW OAK RIDGE 37.49N 89.76W
02/20/2014 CAPE GIRARDEAU MO EMERGENCY MNGR
CARPORT DESTROYED AT 275 BRADFORD LN, OAK RIDGE MO. THE
CARPORT WAS PULLED OUT OF THE GROUND AND MOVED ABOUT 30
FT WHERE IT STOPPED AGAINST ANOTHER BUILDING.
0510 PM TSTM WND DMG 2 S CARBONDALE 37.70N 89.22W
02/20/2014 JACKSON IL NWS STORM SURVEY
LIMBS DOWN. SCATTERED LIMBS DOWN ACROSS COUNTY
0530 PM TSTM WND DMG CARTERVILLE 37.76N 89.08W
02/20/2014 WILLIAMSON IL TRAINED SPOTTER
LIMBS DOWN ALONG HWY 13. SCATTER LIMBS DOWN ACROSS
COUNTY.
&&
PSFlood, Gallatin
- When
- February 24, 1:15 PM CST to February 28, 11:59 PM CST
- Where
- Gallatin County, Shawneetown to 1.1 mi SE of Shawneetown
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 37.700, -88.130
Minor flooding occurred along the Ohio River. Some low-lying fields and woodlands near the river were inundated. The flooding continued into March.
Flood, Wabash
- When
- February 25, 12:00 PM CST to February 28, 11:59 PM CST
- Where
- Wabash County, 2.12 mi NE of Mt Carmel to 2.31 mi ESE of Mt Carmel
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $2,000
- Reported by
- River/Stream Gage
- Coordinates
- 38.443, -87.745
Minor flooding occurred along the Wabash River. A Mt. Carmel city street that parallels the river was closed. A local restaurant along the river also was closed. Several local river roads flooded. All oil field production ceased with the exception of pumping units on substructures. Access to these was by boat only. Many river cabins became inaccessible.The flooding continued into March.
Flood, White
- When
- February 25, 8:00 PM CST to February 28, 11:59 PM CST
- Where
- White County, 2.02 mi E of Maunie to 0.25 mi E of Maunie
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 38.031, -88.013
Minor flooding occurred along the Wabash River. Some low-lying woods and fields near the river were underwater. The flooding continued into March.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lake-Effect Snow in New York, February 24 to 25, 2014$15,000 · 1 event
- High Wind in Wyoming, February 24, 201453 kt wind · 9 events
- Winter Weather in Nebraska, February 24, 20148 events
- Heavy Snow and Winter Weather in Montana, February 24 to 25, 20144 events
- Ice Storm in Oregon, February 24 to 25, 20141 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 499864, 499866, 499865.